Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS Pueblo, CO

June 15, 2004El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 15, 2004, 5:20 PM MDT for El Paso County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 5:20 PM MDT (23:20 UTC)
Expired
Jun 15, 2004, 6:15 PM MDT
In force
55 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 57 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:20 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2740 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WUUS55 KPUB 152320
SVRPUB
COC041-160015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
519 PM MDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 615 PM MDT

* AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER ELLICOTT...AND WAS MOVING NORTHEAST AT 25
  MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  YODER BY 525 PM MDT

AT 514 PM MDT A NATIONAL WEATHER SERVICE SPOTTER SAW PENNY SIZE HAIL 
JUST SOUTHWEST OF ELLICOT. 

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3885 10446 3872 10430 3913 10369 3932 10393

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:22 PM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 15, 1:22 PM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
122 PM MDT TUE JUN 15 2004

.SHORT TERM...
TONIGHT AND WEDNESDAY...

PLENTY OF CONCERNS FOR THE SHORT TERM FROM FIRE WEATHER TO SEVERE
WEATHER.

CURRENTLY...CONVECTION BREWING OVER THE HIGHER TERRAIN SO
FAR HAS BEEN ANCHORED TO THE TERRAIN. DEW POINTS HAVE CLIMBED INTO
THE 50S ACROSS MOST OF THE PLAINS WITH TEMPERATURES INTO THE MID 80S.
LAPS SHOWING CAPE ABOVE 2000 J/KG OVER THE SOUTHEAST PLAINS WITH
1000-2000 ALONG THE I-25 CORRIDOR. SHORTWAVE WORKING ITS WAY TO THE
4-CORNERS AREA. WELL DEFINED BOUNDARY FROM LAST NIGHTS MCS
WILL PROBABLY BE INITIAL FOCUS BUT WITH STEEP LAPSE RATES AND
APPROACHING SHORTWAVE STRONG THUNDERSTORMS LIKELY MOST AREAS.

INCREASED POPS ALL AREAS FOR TONIGHT INCLUDED SEVERE WORDING. MOST
LIKELY THREAT IN THE EAST WILL BE HAIL BUT THERE ARE BOUNDARIES
AVAILABLE TO HELP GET THINGS SPINNING. KEPT THE POPS UP ALL NIGHT
PENDING THE SOUTHWARD PLUNGE OF THE COLD FRONT ON WEDNESDAY.

WEDNESDAY...MESOETA DRIVING COLD FRONT TO PALMER DIVIDE BY 12Z THEN
PUSHING IT SOUTH TO NEW MEXICO BY 15Z. COLD AIR IS DELAYED A COUPLE
HOURS AND MAY HANG UP ON THE PALMER DIVIDE FOR A FEW HOURS. EITHER
WAY THE PLUNGE IS WELL INTO THE CWFA BY NOON. FAIRLY COOL BEHIND
THE FRONT SO STAYED WITH CURRENT TEMPS FOR WEDNESDAY. MAY SEE THE
HIGHS EARLY THEN FALL SOME IN THE AFTERNOON.  CURRENT FORECAST
SEEMS ON TRACK WITH WINDS AND TEMPS. UPPED POPS OVER EASTERN PLAINS
THINKING THAT THERE WILL BE A PUSH UP THE TERRAIN BEHIND THE FRONT.

AS FOR FIRE WEATHER...FUELS ARE RIPE BUT FIGURE COVERAGE OF DRY
THUNDERSTORMS TO STAY LESS THAN 20 PERCENT. SATELLITE SOUNDER
SUGGESTING INCREASED PRECIPITABLE WATER VALUES WITH THE NEW MEXICO
SHORT WAVE SO THERE ACTUALLY COULD BE SOME RAIN HITTING THE GROUND.
LIGHTNING FROM STORMS ON MONDAY PRODUCED A FEW FIRE STARTS BUT
SHOULD BE PRETTY GOOD IMPROVEMENT FROM PRECIP AND HIGHER RH TONIGHT
AND THURSDAY.
FORTUNE

.LONG TERM...
(WEDNESDAY NIGHT THRU TUESDAY)

...POTENTIAL FOR A WEEK OF ACTIVE WEATHER...

THE COLD CANADIAN SURGE THAT LOOKED TO DROP DOWN ACROSS THE ROCKIES
TOWARDS THE END OF THE WEEK HAS BEEN CHAINED TO THE NORTHERN
SECTIONS AS PER MOST RECENT EXTENDED MODEL RUNS. HOWEVER...THIS
GENERAL BROAD TROUGH PATTERN SHOULD STILL BRING COOLER TEMPS ON
AVERAGE AS WELL AS A DAILY CHANCE FOR SOME PRECIP. ONGOING GRIDS
LOOKED REASONABLE...AND AS A WHOLE NEEDED VERY LITTLE ADJUSTING.

WEDNESDAY NIGHT: CURRENT THINKING IS THAT THE COLD
SURGE WILL COME THROUGH MIDDAY ON WED...WITH ISOLATED TO LOW
SCATTERED CONVECTION CONTINUING INTO THE EVENING AND SURGING
SOUTHWARD TOWARDS THE NM BORDER. ONGOING GRIDS LOOKED GOOD...AND
ONLY ADJUSTMENTS WERE TO INCREASE POPS ALONG THE S SLIGHTLY.

THURSDAY: THE SFC ENVIRONMENT WILL BE PRIMED FOR A DAY OF HEALTHY
CONVECTION...AND CHANCES ARE GOOD FOR SOME SEVERE WEATHER. UPSLOPE
FLOW AT THE SFC...PLENTY OF MOISTURE...AND SW FLOW ALOFT SHOULD
SPARK CONVECTION OVER THE HIGHER TERRAIN BY LATE AM...THEN THE
REMAINDER OF THE AREA THROUGH THE AFTERNOON AND EVENING...WITH THE
FOCUS ON THE E PLAINS. WENT AHEAD AND INCREASED AREAL COVERAGE AND
AMOUNTS OF POPS.

FRIDAY: WITH SFC MOISTURE LURKING...W-SW FLOW ALOFT WITH EMBEDDED
DISTURBANCES WILL PROVIDE THE SPARK FOR AFTN AND EVE CONVECTION ONCE
AGAIN ACROSS THE CWA. SLIGHTLY WARMER MAX TEMPS THAN THURS ARE
EXPECTED...BUT STILL HAD TO COOL A DEG OR TWO FROM PREVIOUS GRIDS.

FOR THE EXTENDED PERIOD (SATURDAY THROUGH TUESDAY): A BROAD TROUGH
REMAINS ACROSS THE WESTERN HALF OF THE US THROUGH THE EXTENDED
PERIOD...WITH A GENERAL WESTERLY FLOW ALOFT ACROSS COLORADO. SFC
HIGH PRESSURE ACROSS THE CENT PLAINS SHOULD KEEP UPSLOPE CONDITIONS
GOING...ALONG WITH A READY TAP OF LOW LEVEL MOISTURE. MULTIPLE...
HARD-TO-TIME SHORTWAVES WILL BE ROLLING ACROSS THE REGION...BRINGING
THE DIURNAL ISOLATED SHOWER AND THUNDERSTORM THREAT TO THE CWA. MINOR
RIDGING OVER THE DESERT SW MON INTO TUES WILL HELP TEMPS TO WARM FOR
THE BEGINNING OF THE WORK WEEK. MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 15, 12:00 PM MDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION TO ISSUER NAME
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT TUE JUN 15 2004

COZ058>089-093>099-152102-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1200 PM MDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
SOUTHEAST COLORADO THIS AFTERNOON.  THE MAIN THREATS FROM
THUNDERSTORMS WILL BE HAIL GREATER THAN 3/4 OF AN INCH IN DIAMETER...
LOCALLY HEAVY RAINFALL...DAMAGING WIND GUSTS...AND DANGEROUS CLOUD TO
GROUND LIGHTNING. SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE
EASTERN MOUNTAINS AND SPREAD INTO THE EASTERN PLAINS BY LATE
THIS AFTERNOON. STORMS THAT DEVELOP EARLY THIS AFTERNOON OVER THE
MOUNTAINS AND ADJACENT PLAINS WILL BE STRONG WITH SMALL HAIL AND
BRIEF HEAVY RAIN. LATER IN THE AFTERNOON...HOWEVER...WHEN THE
ATMOSPHERE IS THE MOST UNSTABLE...STRONGER THUNDERSTORMS WILL
DEVELOP. THE AREA MOST LIKELY TO SEE SEVERE THUNDERSTORMS IS EAST OF
A LINE FROM LA JUNTA TO TRINIDAD BUT A FEW SEVERE STORMS ARE
ALSO POSSIBLE IN THE PIKES PEAK REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WEATHER PATTERN QUITE FAVORABLE FOR AFTERNOON AND EVENING
THUNDERSTORM ACTIVITY WILL EXIST THROUGH THE REMAINDER OF THE WEEK
INTO THIS WEEKEND. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEARLY
EVERY DAY. GIVEN ADEQUATE INSTABILITY AND WIND SHEAR...A FEW OF THE
STORMS DURING THE PERIOD MAY BE SEVERE...CAPABLE OF PRODUCING LARGE
HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 200 PM ACROSS SOUTHEAST COLORADO.

FORTUNE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:06 PM MDTTornado WarningPUBCrowley39 min
Jun 15, 2:15 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
Jun 15, 3:15 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
Jun 15, 4:12 PM MDTTornado WarningPUBFremont63 min
Jun 15, 4:15 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
Jun 15, 5:03 PM MDTSevere Thunderstorm WarningPUBBaca57 min
Jun 15, 5:15 PM MDTTornado WarningPUBBaca60 min
Jun 15, 5:55 PM MDTSevere Thunderstorm WarningPUBProwers65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.